Alert archive / South Dakota / Tornado Warnings in 2015

Tornado Warning 15, NWS Rapid City, SD

June 30, 2015Harding County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 30, 2015, 7:26 PM MDT for Harding County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2015, 7:26 PM MDT (01:26 UTC)
Expired
Jun 30, 2015, 8:15 PM MDT
In force
49 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Observed
Hail
2.0 in

County Harding County, SD

The radar

The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 4:29 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2015-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2015-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 30, 5:47 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 30, 5:47 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT TUE JUN 30 2015

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 237 PM MDT TUE JUN 30 2015

UPPER RIDGING ACROSS THE WRN CONUS CONTINUES TODAY WITH WNW TO NW
FLOW OVER THE NRN PLAINS. A STRONG S/W IS CROSSING ERN MT/WRN ND.
SURFACE ANALYSIS SHOWS LOW PRES ACROSS ERN MT...THRU THE
BLKHLS...INTO THE NEB PNHDL. KUDX SHOWS WEAK SHRA ACTIVITY
DEVELOPING OVER THE LAST HOUR ACROSS PTNS OF NE WY/WRN SD...AND TSRA
EAST OF THE CWA IN NCNTRL SD. MLCAPE OF 1000-1500 J/KG IS EXPECTED
THIS AFTN WITH STRONG EFCTV SHEAR...SO SOME SUPERCELL DEVELOPMENT IS
EXPECTED LATE THIS AFTN INTO THE EVNG MAINLY ACROSS THE WRN SD
PLAINS INTO THE BLKHLS. BEST CHANCE FOR PRECIP WILL BE OVER NW SD
INTO CNTRL SD WHERE BEST FORCING WILL BE. LARGE HAIL WILL BE MAIN
THREAT THOUGH SOME DAMAGING WINDS COULD STILL BE POSSIBLE. STORMS
WILL SHIFT SOUTH/EAST OF THE CWA OVERNIGHT.

NW FLOW CONTINUES WED AS THE UPPER PATTERN CHANGES LITTLE. SLIGHTLY
COOLER TEMPS ARE EXPECTED AS LOW LEVEL FLOW BECOMES NWRLY BEHIND THE
DEPARTING SURFACE LOW. CONVECTION WILL BE ONGOING MUCH OF THE DAY
TOMORROW ACROSS CNTRL SD..PERHAPS INTO THE NW SD CWA. OTHERWISE MUCH
OF THE DAYTIME HOURS ARE EXPECTED TO BE QUIET. AN UPPER WAVE IS
PROGGED TO CROSS ERN MT INTO WRN SD BRINGING NIGHTTIME CONVECTION TO
THE AREA. MLCAPE WILL BE ANYWHERE FROM 1000-2000 J/KG WITH DECENT
ENOUGH SHEAR FOR SUPERCELL/SPLITTING STORMS.

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 237 PM MDT TUE JUN 30 2015

NORTHWEST FLOW ALOFT WILL PREVAIL THURSDAY THROUGH THE WEEKEND AS
SHORT-WAVE TROUGHS TOP THE WRN CONUS RIDGE AND MOVE ACROSS THE NRN
PLAINS...RESULTING IN ISOLD-SCT SHRA/TSRA FROM TIME TO TIME.
EXPECT WAVES BOTH THURSDAY AND FRIDAY NIGHTS...FOLLOWED BY A
STRONG TROUGH/UPPER LOW SETTING UP ACROSS CANADA SATURDAY AND
SUNDAY. THIS WILL PUSH A COLD FRONT SOUTH ACROSS THE REGION
SATURDAY NIGHT AND SUNDAY...AND WILL BE ASSOCIATED WITH A
SCATTERED LINE OF THUNDERSTORMS AND GUSTY NORTHWEST WINDS IN ITS
WAKE. AFTER THAT THERE IS NOTABLE DISAGREEMENT BETWEEN THE GFS AND
ECMWF FOR NEXT WEEK AS THE ECMWF KEEPS A STRONGER RIDGE IN THE WRN
CONUS WHILE THE GFS HAS A TROUGH IN THE WRN CONUS AND A RIDGE IN
THE CNTRL CONUS. ENSEMBLE GUIDANCE IS MORE IN LINE WITH THE GFS.
THE RESULT OF THIS WOULD BE TEMPERATURES A BIT ABOVE AVERAGE AND
CHANCES OF TSRA AS ZONAL-TO-SOUTHWEST FLOW ALOFT SETS UP.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING
ISSUED AT 545 PM MDT TUE JUN 30 2015

VFR CONDITIONS EXPECTED THROUGH THE PERIOD...WITH THE EXCEPTION
OF POSSIBLE IFR/MVFR CIGS WED MRNG OVER NWRN SD AS STRATUS MOVES
SOUTHWARD OUT OF ND. IF THIS DOES OCCUR...EXPECT IT TO MOVE EAST
BY 18Z. OTHERWISE...ISOLD-SCT SHRA/TSRA EXPECTED TNGT FROM
NORTHWESTERN INTO SOUTH CENTRAL SOUTH DAKOTA...WITH THE BEST
CHANCE OVER NWRN SD. MOST ACTIVITY SHOULD BE EAST OF THE AREA BY
06Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...13
LONG TERM...BUNKERS
AVIATION...10
Hazardous weather outlook, Jun 30, 2:48 AM MDT, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
248 AM MDT TUE JUN 30 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-010900-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
248 AM MDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA THIS
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS FAR NORTHEAST WYOMING INTO WESTERN SOUTH
DAKOTA...WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:16 PM MDTSevere Thunderstorm WarningUNRHarding59 min
Jun 30, 8:13 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Perkins62 min
Jun 30, 8:56 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins64 min
Jun 30, 9:35 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Meade, Pennington, Perkins, Ziebach85 min

Nearby

Tornado Warnings in South Dakota, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.